Missouri, 2001

Flooding in Missouri, July 25 to 27, 2001

July 25 to 27, 2001 · NWS EAX · 3 events in 3 counties and zones

Blackwater River near Valley City and the Wakenda Creek at Carrollton.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Minor flooding was reported on the Grand River near Sumner...Blackwater River near Valley City and the Wakenda Creek at Carrollton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 25, 12:00 AM CST, 12 hours earlier.

Area forecast discussion, Jul 25, 12:00 AM CST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT WED JUL 25 2001

FORECAST CONCERNS: MAIN CONCERN MAINLY IN THE SHORT TERM WITH
DEVELOPING MCS. AFTER MCS...PRECIP CHANCES AND TEMPS ARE MAIN
CONCERN AND DEPEND HEAVILY ON SWD MOVEMENT OF FNT.

CONVECTION DEVELOPED QUICKLY AHEAD OF SLOW MVG FNT ACR NRN MO AND
EXTND WEST INTO NCNTRL MO. WK-MDT LLJ OF 20-30 KT AND LIFTED INDICES
AROUND -6 AIDING STG CONVECTION WITH A FEW HAIL REPORTS. SFC-3KM SHR
OF 25KTS AS PER PROFILERS AIDING IN SHORT LIVED LINE SEGMENTS
PRODUCING DAMAGING WINDS.

SLO MVG FNT AND SHRTWV IN XTRM NWRN KS TO AID IN DEVELOPMENT OF
CONVECTIVE COMPLEX THIS MORNING WITH COLD POOL DYNAMICS AND FRONT TO
FORCE LEADING EDGE OF CONVECTION TO DRIFT SOUTH ACR CWA THIS MORNING.
SEVERE THREAT WL DIMINISH AS THE MORNING HOURS PROGRESS TO DUE TO
DECREASING LLJ...INSTABILITY AND MID LVL WINDS FIELDS AS PER ETA.
HAVE SOME CONCERN ABOUT FLASH FLOODING...HOWEVER...MOST GUIDANCE VALUES
QUITE HI. COLD POOL DYNAMICS IN WK SHR ENVIRONMENT SHOULD TEND TO
DRIVE STRONGEST CONVECTION SLOWLY SWD...THUS LIMITING EXTREMELY
HEAVY RAINFALL AMOUNTS TO ISOLATED AREAS. HOWEVER...WL MONITOR
THREAT IN NRN ZONES IF CONVECTION MAY LINGER FOR A COUPLE OF MORE
HOURS BEFORE COMPLEX MATURES.

NGM DIFFERS FM ETA/AVN IN LINGERING THREAT OF CONVECTION THROUGH
THURSDAY NGT AS NGM NOT AS BULLISH IN PUSHING FNT INTO XTRM SRN MO
AS THE ETA/AVN SUGGESTS. ALTHOUGH ETA/AVN MAY BE PUSHING FNT A LTL
TOO FAR SOUTH...BLV NGM TOO FAR NORTH AS CONVECTIVE COMPLEX SHOULD
AID THE SWD DRIVE OF COOLER AND DRIER AIR MASS. MCS ALSO TO PUSH SFC
CONVERGENCE ZONE OUT OF CWA TNGT. WL KEEP CHC POPS FOR SRN ZONES
TNGT AS FNT AND SWD PUSH OF MCS STILL SOMEWHAT UNCERTAIN. OTHERW
AGREE WITH AVN/ETA THAT NEXT SHRTWV TO PUSH FNT BACK NORTH WITH
THREAT OF PRECIP LATE THURSDAY NIGHT OR FRIDAY...MAINLY WRN ZONES.

WITH THE CONVECTIVE COMPLEX AND SLIGHTLY COOLER AND DRIER AIR
FILTERING SOUTH INTO CWA TODAY...TEMPS SIGNIFICANTLY COOLER TODAY
AND WL CANCEL HEAT WARNING FOR SRN HALF OF CWA.

.EAX...
MO...SVR WATCH 623 AND 624 UNTIL 5 AM
KS...SVR WATCH 623 AND 624 UNTIL 5 AM

DB

In the hours before

Local storm report, Jul 25, 10:16 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1116 AM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    5 E HOPKINS               MO   60 MPH TSTM GUST
07/24/01   NODAWAY                        REPORTED BY PUBLIC.

1010 PM    1 E POWERSVILLE           MO   WIND DAMAGE
07/24/01   PUTNAM                         REPORTED BY PUBLIC.  8
                                          INCH TREE LIMB DOWN.

1145 PM    10 SE PRINCETON           MO   .75 INCH HAIL
07/24/01   MERCER                         REPORTED BY PUBLIC.
Local storm report, Jul 25, 11:09 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1209 PM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    JAMESPORT                 MO   WIND DAMAGE
07/24/01   DAVIESS                        REPORTED BY HAM RADIO
                                          OPERATOR. POWER LINES
                                          DOWN.
Local storm report, Jul 25, 11:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 PM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    3 N LOCK SPGS             MO   59 MPH TSTM GUST
07/25/01   DAVIESS                        REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, Jul 25, 12:00 PM CST, 0 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED JUL 25 2001

FORECAST: SCATTERED SHOWERS WILL REMAIN POSSIBLE THIS AFTERNOON AND
ADDITIONAL THUNDERSTORM DEVELOPMENT THIS EVENING WILL STILL BE
POSSIBLE IN AREAS MAINLY SOUTH OF A LINE FROM KANSAS CITY TO MACON
MISSOURI. THE STORMS THAT DEVELOP TODAY WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH ISOLATED REPORTS OF HAIL
AND STRONG WINDS POSSIBLE.

DISCUSSION: A COMPLEX OF THUNDERSTORMS THAT MOVED ACROSS NORTHERN
MISSOURI AND EASTERN KANSAS LAST NIGHT HAVE LEFT A WEAK BOUNDARY IN
THE AREA. THIS BOUNDARY COULD SERVE AS THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS EVENING.

OUTLOOK:  A BREAK FROM THE STORMS WILL OCCUR ON THURSDAY...WITH
SLIGHTLY COOLER CONDITIONS.  STORMS WILL BE POSSIBLE AGAIN ON
FRIDAY...FIRST IN EASTERN KANSAS AND WESTERN MISSOURI...THEN ACROSS
MUCH OF EASTERN KANSAS AND MISSOURI FRIDAY NIGHT AND INTO SATURDAY.
AFTER THAT...DRY WEATHER SHOULD RETURN FOR THE FIRST OF NEXT
WEEK...WITH TEMPERATURES EXPECTED TO CLIMB BACK TOWARD THE 90 DEGREE
MARK BY MONDAY AND TUESDAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Johnson

When
July 25, 12:00 PM CST to 10:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Flood, Carroll

When
July 25, 12:00 PM CST to July 26, 12:00 PM CST
Where
Carroll forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Flood, Chariton

When
July 25, 12:00 PM CST to July 27, 12:00 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258588, 5258589, 5258840.